Antiretroviral Therapy Is Not Responsible for Unexplained Liver Disease in HIV Patients without Viral Hepatitis Coinfection


Since illness and deaths due to opportunistic infections have fallen dramatically in the era of effective antiretroviral therapy (ART), liver disease has become a major cause of morbidity and mortality in people with HIV. In many cases, this is associated with chronic hepatitis B or C virus (HBV, HCV) coinfection or heavy alcohol consumption, but some individuals have unexplained, or "cryptogenic," liver disease. Another potential cause of liver problems in people with HIV is hepatotoxic side effects of antiretroviral treatment. But a recent study by researchers at Chelsea and Westminster Hospital in the U.K. did not observe this association, according to a letter to the editor in the April 2009 Journal of Acquired Immune Deficiency Syndromes.

Research to date on the link between ART and liver disease has produced mixed results. Some studies have shown that ART overall, or use of specific drugs -- such as nevirapine (Viramune), didanosine (ddI; Videx), or stavudine (d4T; Zerit) -- can cause liver toxicity, especially in people with co-existing viral hepatitis; other studies, however, have not found this effect.

In the present study, the investigators evaluated cryptogenic liver disease -- defined as elevated transaminase (liver enzyme) levels in the absence of active HBV or HCV infection or other common causes of chronic liver disease-- in HIV positive people on prolonged ART. Elevated liver enzymes (ALT or AST) are a sign of liver inflammation, and may be a warning of progressive liver disease including cirrhosis.

The researchers identified 90 individuals out of a cohort of 4500 HIV positive patients at Chelsea and Westminster Hospital who underwent liver biopsy between January 2004 and July 2007. These patients had persistently elevated ALT for more than 6 months, but had normal ALT before starting ART.

The investigators retrospectively reviewed these patients' medical records to determine ART history and laboratory results and to exclude other causes of chronic liver disease including autoimmune hepatitis, Wilson disease, alpha-1 antitrypsin deficiency, and syphilis.

A total of 13 patients with cryptogenic liver disease were matched with HIV positive control patients without liver disease according to sex, age, race/ethnicity, duration of time since HIV diagnosis, and CD4 cell count. Most (77%) were men, the mean age was 45 years (range 39-65 years), the median CD4 count at the time of biopsy was 187 cells/mm3, and all had undetectable (or in 1 instance very low) HIV viral load.

The case patients were all negative for HBV surface antigen, HBV DNA, HCV antibodies, HCV RNA, syphilis, liver autoantibodies, antinuclear antibodies, and type 1 liver-kidney microsomal autoantibodies (LKM-1). Levels of alpha-1 antitrypsin, copper, and iron (ferritin) were normal. Only 1 had a history of excessive alcohol use, but had abstained for more than a year prior to liver biopsy.

Biopsy findings showed that 9 patients (69%) had portal fibrosis, 2 (15%) had cholangiopathy, 1 (7.7%) had sclerosing cholangitis, and 1 (7.7%) had Ishak stage 5 cirrhosis. Biopsies from 2 patients with mild portal fibrosis also suggested nodular regenerative hyperplasia (NRH).

All patients had experience with the first 3 classes of antiretroviral agents. The number with cryptogenic liver disease and median duration of exposure to specific drugs were as follows:

o   10 patients on didanosine, 62 months;

o   6 patients on tenofovir (Viread, also in the Truvada and Atripla combination pills), 47.5 months;

o   8 on zidovudine (AZT; Retrovir, also in Combivir pill), 43 months;

o   8 on lamivudine (3TC; Epivir, also in Combivir), 29 months;

o   6 on stavudine, 35.5 months;

o   4 on abacavir (Ziagen, also in Trizivir and Epzicom pills), 11 months;

o   4 on emtricitabine (Emtriva, also in Truvada and Atripla), 3 months.

o   6 patients on efavirenz (Sustiva, also in Atripla), 59 months;

o   5 on nevirapine, 39 months.

o   6 taking boosting doses of ritonavir (Norvir), 18.5 months;

o   2 on nelfinavir (Viracept), 52 months;

o   3 on fosamprenavir (Lexiva), 13 months;

o   5 on atazanavir (Reyataz), 14 months;

o   3 on lopinavir/ritonavir (Kaletra), 8 months;

o   4 on saquinavir (Invirase), 8.5 months'

o   1 on indinavir (Crixivan), 5 months.

In this cohort, 13 of the 90 liver biopsies, out of a larger population of 4500, were compatible with a diagnosis of cryptogenic liver disease. This compares with a rate of 0.01% in the general population, and 5% to 30% of all patients with cirrhosis.

Three patients (23%) developed portal vein thrombosis (clotting), 4 (31%) developed episodes of hepatic decompensation with ascites (abdominal fluid accumulation), and 2 (15%) developed portal hypertension. One subsequently died due to hemorrhage of esophageal varices.

All but 1 of the 13 patients with cryptogenic liver disease had undetectable HIV viral load, leading the authors to conclude that "HIV itself is unlikely to be the cause of hepatic dysfunction."

The case-control analysis revealed no significant association between ART and the development of cryptogenic liver disease. In particular, there was no link with didanosine, even though this drug was used most frequently and for the longest duration. This contradicts a previous case-control study in which the only independent predictor of cryptogenic liver disease was long-term exposure to didanosine, and another study in which liver enzyme levels improved after didanosine discontinuation. Some experts have hypothesized that liver toxicity associated with this drug is a manifestation of mitochondrial damage.

Two patients in the present study had evidence of NRH, characterized by small, diffuse, regenerative nodules in the liver without significant fibrosis. Both had been exposed to didanosine (for 59 months and 102 months, respectively) and also had experience with nevirapine.

In conclusion, the authors wrote, "our study does not confirm an association between the development of cryptogenic liver disease and the prolonged use of antiretroviral drugs."

Imperial College School of Medicine, Chelsea and Westminster Hospital, Charing Cross Hospital Fulham Road, London, UK.



M Bower, M Nelson, J Stebbing, and others. The Relationship between Prolonged Antiretroviral Therapy and Cryptogenic Liver Disease. Journal of Acquired Immune Deficiency Syndromes 50(5): 554-556. April 2009.